Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 2, NWS Las Vegas, NV

February 2, 2019San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Feb 2, 2019, 6:18 PM PST for San Bernardino County, California. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 2, 2019, 6:18 PM PST (02:18 UTC)
Expired
Feb 2, 2019, 10:15 PM PST
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Feb 2, 7:16 PM PSTFLASH FLOOD1 Nne Joshua Tree, CAA VEHICLE WAS STUCK IN MUD NEAR THE INTERSECTION OF SUNBURST STREET AND HILLTOP DRIVE. AN HOUR LATER, THE INTERSECTION OF SUNBURST STREET AND OLEANDER DRIVE WAS COMPLETELY FLOODED AND CLOSED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 2.3 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2019-02-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2019-02-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 349 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
783 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
349 m²/s²
0-3 km storm-relative helicity
487 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WGUS55 KVEF 030218
FFWVEF
CAC071-030615-
/O.NEW.KVEF.FF.W.0002.190203T0218Z-190203T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
618 PM PST SAT FEB 2 2019

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 1015 PM PST.

* At 615 PM PST, emergency management officials reported one swift 
  water rescue in progress from heavy rainfall across the warned 
  area. Flash flooding is expected to continue through the evening.

* Some locations that will experience flooding include...
  Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3437 11640 3433 11613
      3412 11614 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

BP
3 follow-up statements
159 
WGUS75 KVEF 030302
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
702 PM PST SAT FEB 2 2019

CAC071-030615-
/O.CON.KVEF.FF.W.0002.000000T0000Z-190203T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
702 PM PST SAT FEB 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PST FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 659 PM PST, Doppler radar indicated the band of rain was starting 
to shift east with rainfall rates expected to decrease across the 
warned area through 8 pm PST. However, flash flooding in the area 
washes and across roadways is expected to continue due to the 
earlier rainfall.  

Some locations that will experience flooding include...
Yucca Valley, Joshua Tree Lake Campground, Joshua Tree and Morongo
Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3437 11640 3433 11613
      3412 11614 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

BP
774 
WGUS75 KVEF 030428
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
828 PM PST SAT FEB 2 2019

CAC071-030615-
/O.CON.KVEF.FF.W.0002.000000T0000Z-190203T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
828 PM PST SAT FEB 2 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PST FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 823 PM PST, Doppler radar indicates that rain has ended across 
the warned area. However, flash flooding of low water crossings 
within washes draining toward the Sunfair Dry Lake bed from the 
heavy rain earlier will continue to be a concern through 10 pm PST. 

Some locations that will experience flooding include...
Yucca Valley, Joshua Tree and Morongo Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3437 11640 3433 11613
      3412 11614 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

BP
719 
WGUS75 KVEF 030606
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1006 PM PST SAT FEB 2 2019

CAC071-030616-
/O.EXP.KVEF.FF.W.0002.000000T0000Z-190203T0615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1006 PM PST SAT FEB 2 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY
WILL EXPIRE AT 1015 PM PST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3435 11642 3437 11640 3433 11613
      3412 11614 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

BP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Feb 2, 2:45 PM PST, 3 hours 33 minutes earlier.

Area forecast discussion, Feb 2, 2:45 PM PST, 3 hours 33 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 PM PST Sat Feb 2 2019

.SYNOPSIS...A strong Pacific storm system is moving across
California today which will bring significant mountain snow,
widespread rainfall and gusty winds to our area. A brief lull will
occur Sunday before a colder system with less moisture slowly
drops down from the north and produces gusty winds and additional
chances for showers through mid-week.
&&

.DISCUSSION...Now through next week.
The complex storm system over the next several days has begun to
impact the region in the form of heavy snow on the eastern Sierra
slopes, windy conditions this afternoon and showery activity
elsewhere. Nearly a foot and a half of snow has been recorded at
the snotel site in Big Pine Creek with snow continuing to fall in
that area.

Latest radar trends are showing the bulk of the precip shield
focused across the southern Sierra where the best moisture tap is
located in phase with upper level divergence as noted on
satellite. This area will be the focus of potential impacts both
in snowfall above 7500 feet and widespread rainfall tonight. Some
changes in the latest trends do indicate a pretty stark drop off
in precip with much drier air feeding into the low behind it.
This will likely end this first round of precip a bit quicker than
originally forecast, however will do little to change the
potentially 1-1.5" of QPF generated by this system before tomorrow
morning. Models continue to focus QPF over Mt. Charleston,
eastern Lincoln county and Mohave County, with quite a bit less
expected on the White Mountains than originally thought. Tempered
down snowfall considerably for the White Mountains but left the
WSW active while the precip shield continues to impact that area.
Expecting coverage and intensity of rainfall to increase gradually
through the evening as this moves over the valley which could
result in some minor flood impacts where heaviest rains occur.
Still believe rain rates will be light enough to keep things from
being flashy in nature, but can't rule out some minor flood
impacts over the next 8-12 hours.

As noted above, precip chances should drop off considerably from
west to east beginning after 00Z and the bulk exiting to the east
of the CWA by 12Z. Lingering shower activity will continue Sunday
north of the valley with another round of snow expected as the
next piece of energy hits the Sierra Sunday night. The main
moisture tap will have pushed east with drier conditions behind it
but the upper low dynamics will continue to impact the area enough
to produce PoPs with relatively low QPF amounts through Wednesday.
There does appear to be good agreement with QPF being maximized
over the next several days over Lincoln County and southwestern
Utah. Snow amounts in the higher elevations of Lincoln may warrant
the need for a winter product Monday night as a result.

Models finally end precip for the region by Thursday as the upper
low finally ejects a cold front through the region and exits to
the east. Long range models show yet another signal for Pacific
system next weekend as well, but details are still quite fuzzy as
disagreement still appears high in the ECMWF/GFS/Canadian.

&&

.AVIATION...For McCarran...Increasing showers expected around 00z
and CIGs will lower towards 3-4 kft. Heaviest rain is expected
between 02z-06z where locally enhancements along the rain shield may
lower CIGs below 2 kft along with temporary reduction in visibility.
back edge of the rain shield is expected to be east of the Las Vegas
valley by 07z and clouds will quickly breakup and lift. Winds will
remain gusty and veer to the southwest around 02z-03z and will
likely remain southwest through Sunday.

For the rest of southern Nevada, northwest Arizona and southeast
California...A rain shield associated with incoming Pacific low
pressure will translate across eastern California this afternoon
and into southern Nevada and northwest Arizona this evening. Low
CIGs will continue between 3-5 kft perhaps below 2 kft under
heaviest portion of the rain band. Conditions will rapidly improve
through the evening and overnight behind the rain shield with clouds
lifting and breaking up. Gusty southerly winds with gusts between 25-
35 knots will continue through the evening before gradually relaxing
overnight. South winds around 10-20 knots expected on Sunday.

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

DISCUSSION...TB3
AVIATION...Boothe

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 4:20 PM PSTAreal Flood AdvisoryVEFInyo5 hr
Feb 2, 4:57 PM PSTAreal Flood AdvisoryVEFSan Bernardino5 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.